Article Text

Download PDFPDF
Original research
Incidences, temporal trends and risks of hospitalisation for gastrointestinal bleeding in new or chronic low-dose aspirin users after treatment for Helicobacter pylori: a territory-wide cohort study
  1. Chuan-Guo Guo1,
  2. Ka Shing Cheung1,
  3. Feifei Zhang2,
  4. Esther W Chan3,
  5. Lijia Chen1,
  6. Ian CK Wong3,4,
  7. Wai K Leung1
  1. 1 Department of Medicine, University of Hong Kong, Hong Kong, China
  2. 2 Usher Institute of Population Health Sciences and Informatics, University of Edinburgh, Edinburgh, UK
  3. 3 Department of Pharmacology and Pharmacy, University of Hong Kong, Hong Kong
  4. 4 UCL School of Pharmacy, UCL, London, UK
  1. Correspondence to Prof Wai K Leung, Department of Medicine, Queen Mary Hospital, Hong Kong, China; waikleung{at}hku.hk

Abstract

Objective The risk of GI bleeding (GIB) in aspirin users after Helicobacter pylori (HP) eradication remains poorly defined. We characterised the incidences and temporal trends of hospitalisations for all GIB in aspirin users after HP eradication therapy.

Design Based on a territory-wide health database, we identified all patients who had received the first course of clarithromycin-based triple therapy between 2003 and 2012. Patients were divided into three cohorts according to aspirin use: new users (commenced after HP eradication), chronic users (commenced before and resumed after HP eradication) and non-users. The primary outcome was to determine the risk of hospitalisation for GIB.

Results We included 6985 new aspirin users, 5545 chronic users and 48 908 non-users. The age-adjusted and sex-adjusted incidence of hospitalisation for all GIB in new, chronic and non-users was 10.4, 7.2 and 4.6 per 1000 person-years, respectively. Upper and lower GIB accounted for 34.7% and 45.3% of all bleeding, respectively. Compared with chronic users, new users had a higher risk of GIB (HR with propensity score matching: 1.89; 95% CI 1.29 to 2.70). Landmark analysis showed that the increased risk in new aspirin users was only observed in the first 6 months for all GIB (HR 2.10, 95% CI 1.41 to 3.13) and upper GIB (HR 2.52, 95% CI 1.38 to 4.60), but not for lower GIB.

Conclusion New aspirin users had a higher risk of GIB than chronic aspirin users, particularly during the initial 6 months. Lower GIB is more frequent than upper GIB in aspirin users who had HP eradicated.

  • gastrointestinal bleeding
  • helicobacter pylori
  • aspirin
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors C-GG, K-SC and WKL were responsible for the conception and design of this study. LC and C-GG were involved in data collection. C-GG and FZ were involved in data analysis and interpretation. C-GG and WKL drafted the manuscript. K-SC, FZ, EWC, LC and ICKW assisted in data interpretation and provided critical review of the manuscript. All authors approved the final version of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Ethics approval This study was approved by the Institutional Review Board of the University of Hong Kong and the Hospital Authority Hong Kong West Cluster (reference number: UW 16–545).

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Not required.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.